Alert archive / Ohio / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 183, NWS Cleveland, OH

September 2, 2013Stark County, Summit County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Sep 2, 2013, 2:28 PM EDT for Stark County, Summit County, Ohio. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 2, 2013, 2:28 PM EDT (18:28 UTC)
Expired
Sep 2, 2013, 3:15 PM EDT
In force
47 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon

Counties Stark County, OH, Summit County, OH

The radar

The Cleveland radar (KCLE), 67 km from the middle of the area, began a volume at 18:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 2, 2:45 PM EDTHAIL 13 W North Canton, OH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 6.5 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2013-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1628 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2013-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1628 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
595 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

181 
WUUS51 KCLE 021828
SVRCLE
OHC151-153-021915-
/O.NEW.KCLE.SV.W.0183.130902T1828Z-130902T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
228 PM EDT MON SEP 2 2013

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN STARK COUNTY IN NORTHEAST OHIO
  SOUTHERN SUMMIT COUNTY IN NORTHEAST OHIO

* UNTIL 315 PM EDT

* AT 226 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  NORTHWEST OF NORTH CANTON...AND MOVING EAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CANTON...
  NORTH CANTON...
  HARTVILLE...
  LOUISVILLE...
  ALLIANCE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. SEEK SHELTER INSIDE NOW AND STAY AWAY FROM
WINDOWS.

&&

LAT...LON 4084 8165 4102 8160 4100 8139 4099 8139
      4099 8131 4097 8109 4073 8108
TIME...MOT...LOC 1828Z 280DEG 21KT 4091 8150

$$

KING
2 follow-up statements
483 
WWUS51 KCLE 021858
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
258 PM EDT MON SEP 2 2013

OHC151-153-021915-
/O.CON.KCLE.SV.W.0183.000000T0000Z-130902T1915Z/
STARK OH-SUMMIT OH-
258 PM EDT MON SEP 2 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR SOUTHERN SUMMIT AND NORTHERN STARK COUNTIES...

AT 255 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL. THIS STORM WAS LOCATED NEAR LOUISVILLE...OR NEAR CANTON...
MOVING EAST AT 25 MPH.

QUARTER SIZE HAIL WAS REPORTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
LOUISVILLE...EAST CANTON AND ALLIANCE.

LAT...LON 4084 8165 4102 8160 4100 8139 4099 8139
      4099 8131 4097 8109 4073 8108
TIME...MOT...LOC 1857Z 290DEG 21KT 4085 8130

$$

KING
595 
WWUS51 KCLE 021903
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
303 PM EDT MON SEP 2 2013

OHC153-021912-
/O.CAN.KCLE.SV.W.0183.000000T0000Z-130902T1915Z/
SUMMIT OH-
303 PM EDT MON SEP 2 2013

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN SUMMIT COUNTY IS
CANCELLED...

LAT...LON 4084 8165 4091 8143 4097 8110 4073 8108
TIME...MOT...LOC 1902Z 290DEG 21KT 4084 8126

$$

OHC151-021915-
/O.CON.KCLE.SV.W.0183.000000T0000Z-130902T1915Z/
STARK OH-
303 PM EDT MON SEP 2 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR NORTHERN STARK COUNTY...

AT 259 PM EDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED NEAR
LOUISVILLE...OR NEAR CANTON...MOVING EAST AT 25 MPH.

QUARTER SIZE HAIL WAS REPORTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
ALLIANCE.

LAT...LON 4084 8165 4091 8143 4097 8110 4073 8108
TIME...MOT...LOC 1902Z 290DEG 21KT 4084 8126

$$

KING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 1:54 PM EDT, 34 minutes earlier.

Area forecast discussion, Sep 2, 1:54 PM EDT, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
154 PM EDT MON SEP 2 2013

.SYNOPSIS...
A COLD FRONT WILL MOVE ACROSS NORTHERN OHIO AND NORTHWEST
PENNSYLVANIA TODAY.  HIGH PRESSURE WILL BUILD OVER THE GREAT LAKES
REGION TONIGHT AND REMAIN THROUGH MID WEEK. A WEAK COLD FRONT WILL
MOVE INTO THE AREA ON THURSDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPDATE...SENT A QUICK UPDATE OF POPS WEST THIS MORNING. TREND IS
GOOD HOWEVER LINE MOVING INTO THE AREA NEEDED A MORNING PERIOD OF
POPS. WENT WITH LIKELY EARLY THIS MORNING TAPERING DOWN FOR THE
AFTERNOON. NO OTHER CHANGES AT THIS TIME.

PREVIOUS DISCUSSION...
THE MAIN CONCERN TODAY WILL BE THE COLD FRONT MOVING
THROUGH THE AREA. CURRENT RADAR SHOWS A FEW THUNDERSTORMS OVER
MICHIGAN AND NORTHERN INDIANA. 00Z MODEL SOUNDINGS SHOW
INSTABILITY OVER MUCH OF THE FORECAST AREA THIS MORNING AND INTO
THE AFTERNOON FOR THE EASTERN AREAS. I BELIEVE THE NAM IS A LITTLE
FAST WITH THE MOVEMENT OF THE FRONT TODAY BASED ON THE CURRENT
POSITION. I WILL KEEP A SLGT CHC OF TSTMS THIS MORNING OVER
NORTHWEST OHIO ENDING LATE THIS MORNING. SCATTERED SHOWERS AND
THUNDERSTORMS WILL BE IN THE FORECAST FOR THE CENTRAL AND EASTERN
HALF OF THE FORECAST AREA FOR THE AFTERNOON. I BELIEVE THE
THUNDERSTORM ACTIVITY WILL INCREASE ON THE FRONT THIS AFTERNOON
WITH THE HEATING OF THE DAY. MODEL SOUNDINGS LOOK FAIRLY DRY BUT
WITH DEWPOINTS NEAR 70...LOW LEVEL MOISTURE IS ABUNDANT. I WILL
KEEP 40 TO 50 POPS IN THE EAST. SPC CONCURS WITH THIS THINKING PER
SWODY1. A FEW MULTICELLS THIS AFTERNOON COULD BECOME STRONG
PARTICULARLY OVER THE EXTREME EASTERN SECTIONS OF THE FORECAST
AREA.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
HIGH PRESSURE WILL DOMINATE MOST OF THE SHORT TERM PERIOD.  THE
MODELS SHOW A FEW WEAK UPPER LEVEL SHORT WAVES ROTATING THROUGH
FLOW.  THE FIRST SHORT WAVE WILL BE ON TUESDAY AND WILL MAINLY IMPACT
NORTHWEST PA.  THE MODELS SHOW A SMALL AMOUNT OF WRAP AROUND
MOISTURE WITH THIS SHORT WAVE.  THE WAVE IS VERY WEAK AND I AM NOT
COMPLETELY SOLD ON PRECIP FOR TUESDAY BUT BOTH THE NAM AND GFS PRINT
OUT A SMALL AMOUNT OVER EXTREME NORTHEAST OHIO AND NORTHWEST PA.
THE CURRENT FORECAST ALREADY HAS A SLIGHT CHC OF SHOWERS IN THIS
AREA FOR TUESDAY.  EVEN THOUGH MY CONFIDENCE IS LOW...I WILL NOT
REMOVE THE CHANCE AT THIS TIME.  HIGH PRESSURE WILL REMAIN ON
WEDNESDAY WITH PLEASANT CONDITIONS OVER THE FORECAST AREA.  THE
MODELS SHOW A WEAK BACKDOOR COLD FRONT MOVING SOUTH ACROSS LAKE ERIE
THURSDAY.  THE GFS SHOWS A SMALL AMOUNT OF PRECIPITATION WITH THIS
FRONT WHILE THE NAM IS DRY.  I BELIEVE THIS FRONT WILL BE MOISTURE
STARVED AND PRECIP WILL BE ISOLATED AT BEST.  AT THIS TIME I WILL
ELECT TO KEEP THE FORECAST DRY FOR THURSDAY AND CONTINUE TO MONITOR
THE TREND.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
HIGH PRESSURE WILL BE IN CONTROL ON FRIDAY BUT IT WILL MOVE TO THE
EAST COAST BY SATURDAY MORNING. THIS WILL ALLOW A COLD FRONT TO MOVE
INTO THE CENTRAL GREAT LAKES BY SATURDAY AFTERNOON. THERE MAY BE A
FEW THUNDERSTORMS ALONG THIS WEAKENING BOUNDARY BUT MOST OF THE
ACTIVITY WILL BE OVER LAKE ERIE AND MAYBE NE OHIO INTO NW PA. THIS
BOUNDARY WILL CONTINUE SLOWLY SOUTHWARD ON SUNDAY AND COULD STILL
GENERATE AN ISOLATED STORM. TEMPERATURES THROUGH THE EXTENDED WILL
BE VERY CLOSE TO SEASONAL AVERAGES ON FRIDAY BUT MOST LOCATIONS WILL
WARM INTO THE 80S ON SATURDAY. IN THE WAKE OF THE WEAK FRONT ON
SUNDAY HIGHS WILL LIKELY BE A COUPLE DEGREES COOLER.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
AT 18Z THE COLD FRONT WAS SOUTH OF A FDY TO CLE TO ERI LINE. SOME
SHOWERS WERE BEHIND THE FRONT BUT MOST OF THE ACTIVITY WAS
SCATTERED SHOWERS AND THUNDERSTORMS AHEAD OF THE FRONT. BEHIND THE
FRONT CONDITIONS WERE BECOMING VFR BUT BEHIND THE FRONT A MIX OF
MVFR AND IFR CONDITIONS. THE QUESTION IS WILL ALL THE LOW CLOUDS
OVER MICHIGAN AND WISCONSIN MOVE INTO THE REGION TONIGHT. MOST OF
THE MODELS DON'T THINK SO BUT WITH A LAKE AND 850 MB TEMPERATURE
DIFFERENCE GOING TO BE NEAR 13C AND A NORTHWEST FLOW THE CLOUDS
SHOULD MOVE IN AND MOST PLACES SHOULD DEVELOP MVFR CEILINGS.
CONDITIONS WILL IMPROVE TO VFR TUESDAY AFTERNOON WITH MAINLY
BROKEN CLOUDS.

OUTLOOK...NON VFR POSSIBLE EACH MORNING IN PATCHY FOG.

&&

.MARINE...
A COLD FRONT WILL MOVE ACROSS LAKE ERIE TODAY WITH SOUTHWEST TO WEST
WINDS SHIFTING TO THE NORTHWEST IN ITS WAKE. WIND SPEEDS SHOULD NOT
EXCEED 15 KNOTS BUT WILL LIKELY KICK WAVES INTO THE 2 TO 3 FOOT
RANGE. THERE MAY BE ISOLATED THUNDERSTORMS ALONG THE
FRONT...ESPECIALLY ACROSS THE EASTERN HALF OF THE LAKE DURING THE
AFTERNOON.

HIGH PRESSURE WILL TAKE CONTROL OF THE LAKE BY TUESDAY AFTERNOON.
ANOTHER WEAK COLD FRONT SAGS ACROSS THE LAKE WEDNESDAY EVENING WITH
HIGH PRESSURE QUICKLY RETURNING FOR THURSDAY. THIS HIGH WILL
GRADUALLY SHIFT TO THE EAST COAST BY FRIDAY NIGHT. WINDS WILL BE
UNDER 15 KNOTS.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...GARNET
NEAR TERM...GARNET/TK
SHORT TERM...GARNET
LONG TERM...MULLEN
AVIATION...KIELTYKA
MARINE...MULLEN
Hazardous weather outlook, Sep 2, 3:44 AM EDT, 10 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
344 AM EDT MON SEP 2 2013

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-030745-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
344 AM EDT MON SEP 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

GARNET

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 10:54 AM EDTSpecial Marine WarningCLE81 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.